DPP-4 Inhibitors Can Cause Severe Joint Pain
September 2, 2015
FDA issued an alert stating dipeptidyl peptidase-4 (DPP-4) inhibitors may cause severe joint pain. This class of drugs is used to treat type 2 diabetes and includes sitagliptin (Januvia®), saxagliptin (Onglyza®), linagliptin (Tradjenta®), and alogliptin (Nesina®). FDA has reviewed 33 cases of severe arthralgia reported to the FDA Adverse Event Reporting System Database between October 2006 and December 2013. Onset of joint point occurred from 1 day to years after treatment initiation. Symptoms generally resolved 1 month after discontinuation of the DPP-4 inhibitor. In 8 cases, severe joint pain occurred with retrial of the DPP-4 inhibitor. FDA has issued a MedWatch safety communication and changed the drug label to include a warning of this adverse event.
Patients using a DPP-4 inhibitor should contact their health care professional immediately if experiencing severe joint pain. They should not stop their DPP-4 inhibitor before discussing options with their healthcare provider. Health care professionals should consider discontinuing DPP-4 inhibitors if patients experience severe joint pain. Report adverse events with DPP-4 inhibitors to the FDA MedWatch program.
- MedWatch Safety Alert – August 28, 2015
- FDA Drug Safety Communication – August 28, 2015
September 2, 2015; University of Utah, Drug Information Service. Copyright 2015, Drug Information Service, University of Utah, Salt Lake City, UT.